Almost half of antidepressant users could quit with GP support, study finds

<span>Antidepressants are recommended for up to two years’s use in most cases, the researchers said.</span><span>Photograph: Liudmila Dutko/Alamy</span>
Antidepressants are recommended for up to two years’s use in most cases, the researchers said.Photograph: Liudmila Dutko/Alamy

Almost half of long-term antidepressant users could stop taking the medication with GP support and access to internet or telephone helplines, a study suggests.

Scientists said more than 40% of people involved in the research who were well and not at risk of relapse managed to come off the drugs with advice from their doctors.

They also discovered that patients who could access online support and psychologists by phone had lower rates of depression, fewer withdrawal symptoms and reported better mental wellbeing.

The research was led by the universities of Southampton and Liverpool and Hull York Medical School and funded by the National Institute for Health and Care Research. The findings are published in the journal Jama Network Open.

In 2022-23, the most recent year for which NHS figures were available, 86m antidepressants were prescribed to an estimated 8.6 million patients in England.

Prof Tony Kendrick, of Southampton University, who was the lead author of the research, said the findings were significant because they showed high numbers of patients withdrawing from the drugs without the need for costly intense therapy sessions.

He said: “This approach could eliminate the risk of serious side-effects for patients using antidepressants for long periods who have concerns about withdrawal.

“Offering patients internet and psychologist telephone support is also cost-effective for the NHS. Our findings show that support not only improves patient outcomes but also tends to reduce the burden on primary healthcare while people taper off antidepressants.”

A total of 330 adults who had been taking the medication for more than a year for a first episode of depression, or more than two years for a recurrence of the illness, were enrolled into the study.

Una Macleod, a co-author and professor of primary care medicine at Hull York Medical School, said: “Many patients are taking antidepressants for depression for longer than two years, when they probably no longer need them. The evidence in our study is clear and suggests the UK should establish a national helpline, by phone and online, to help people intending to come off the medication.”

The findings are the latest in a seven-year research programme called Reduce investigating the long-term effects of withdrawing from antidepressants.

Mark Gabbay, a co-author and professor of general practice at Liverpool, said the research suggested many patients did not need intense face-to-face therapy sessions while withdrawing.

He said: “This is the first study to demonstrate that stopping inappropriate long-term antidepressant treatment is possible at scale without psychological therapy.

“Antidepressants are recommended only for up to two years in most cases, and people are running the risk of increasing side-effects as they get older. From our findings, we are calling for active family practitioner reviews for antidepressant discontinuation to be promoted.”

Earlier this month, the largest study of its kind found that one in six people who stop antidepressants will experience withdrawal symptoms as a direct result of the medicine, which was lower than previous estimates.

The Lancet Psychiatry reported that 15% of patients will experience one or more discontinuation symptoms directly caused by stopping the drugs, and about 2-3% will have severe symptoms.

Previous research had suggested much higher rates of withdrawal symptoms, with 56% of all patients affected, though experts have said this figure is not robust.

In the Lancet research on 21,000 people, the most commonly used antidepressants in the UK were found to have the lowest rates of withdrawal symptoms.

Stopping antidepressants can lead to various symptoms or none at all. The most frequently reported are dizziness, headache, nausea, insomnia and irritability.